The woman was experiencing headaches and anxiety after the death of her husband. Her doctor prescribed the antidepressant Paxil together with an older drug called amitriptyline to help her sleep.
She reported, “The next morning I was raking my yard when I felt like I might explode. My head felt like it was in a vice. I called my doctor and also took the bullets out of my rifle and threw them away. She told me not to take any more medicine and I lay down to stay out of trouble.
“I awoke at 4 am in total terror. I went to the hospital and eventually I was admitted to a stress unit. I gradually recovered, but this event was incredibly traumatic.”
This drug interaction never should have happened. Paxil and amitriptyline do not mix well. Blood levels of amitriptyline can increase dramatically, leading to such symptoms as nausea, confusion, palpitations and dizziness. In extreme cases delirium and seizures may occur.
Millions of people experience dangerous medication side effects each year. Drug-drug interactions are a leading cause of illness and death. Although such interactions are often predictable, doctors and pharmacists far too often overlook the potential for serious incompatibility between medicines.
A recent study in the Journal of the American Medical Association (April 2, 2003) analyzed drug toxicity associated with three common prescriptions: glyburide (DiaBeta, Glynase, Micronase), digoxin (Lanoxin) and ACE inhibitors (Accupril, Altace, Capoten, Lotensin, Monopril, Prinivil, Vasotec, Zestril, etc).
Researchers found that despite warnings, physicians too often prescribed incompatible drugs with these medications which led to hospitalization. For example, the antibiotic Biaxin is known to make the heart medicine Lanoxin more toxic. Yet, many of the patients in this study received both drugs and ended up in trouble.
The authors concluded: “Many hospital admissions of elderly patients for drug toxicity occur after administration of a drug known to cause drug-drug interactions. Many of these interactions could have been avoided.”
It’s impossible for physicians to memorize all the potential problems that may occur with two or more medications. That’s why families must take a more active role.
One woman shared the following worries: “My 80-year-old father had a heart attack and was prescribed Coumadin, Vasotec and Lanoxin. In addition, my sister has urged him to use a salt substitute. His dentist prescribes erythromycin before he has any dental work because of his heart condition. I am concerned that a salt substitute may interact with Vasotec and erythromycin with his Lanoxin and Coumadin. He is confused and lethargic.”
Her fears are justified. Erythromycin can cause serious toxicity with both Lanoxin and Coumadin. And too much potassium (in salt substitutes) can be deadly with Vasotec.
We discuss many of the most common and dangerous combinations in our book, Deadly Drug Interactions (St. Martin’s Press). It may be purchased for $8.99 (including shipping and handling) from People’s Pharmacy (Dept DDI), PO Box 52027, Durham, NC 27717-2027.
Families must question physicians and pharmacists to make sure that the medicines intended to heal don’t end up doing irreparable harm.